Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Risks revealed of statins and azithromycin combination

By Nigel Praities

Patients who take macrolide antibiotics alongside statins may be at risk of serious muscle damage, new research suggests.

A large international study has found patients taking azithromycin and statins have a 64% higher rate of rhabdomyolysis than expected.

The researchers – from the World Health Organization Centre for Drug Monitoring in Sweden – combed through 4 million case records from 86 countries and found 9,000 reports of rhabdomyolysis.

They found 58 reports of rhabdomyolysis in those taking azithromycin and statins from 2000 to 2008, but calculated they would only have expected 35.

This pattern continued for all commonly-used statins analysed, with 24 reports for atorvastatin compared with seven expected. Simvastatin had 20 reports, as opposed to the 8.7 expected.

Macrolides have been cited as potential interacting agents with statins as they are cleared through the same metabolic pathway, CYP3A4, but this is the first significant evidence of a link with azithromycin.

Study leader Dr Johanna Strandell, drug safety analyst at the Upsala Monitoring Centre in Sweden, said: ‘This is particularly important given the seriousness of rhabdomyolysis as an adverse reaction.'

Dr John Pittard, a GP in Staines, Middlesex, and hospital practitioner in cardiology, said the ‘monstrous half-life' of azithromycin probably played a role in the interaction and GPs should be cautious about prescribing the drugs together.

‘This is something GPs won't know about at the moment – it is certainly not coming up on my system. It should be looked at. It is not the most inconvenient interaction and should be easy to get around.'

A spokesperson from the MHRA said: ‘We are closely monitoring reports of this possible interaction, so any action can be taken as appropriate.'

The study was published online by the British Journal of Clinical Pharmacology.

Rate this article  (4 average user rating)

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say